A 38‐year‐old woman with a history of depression and hypertension was transferred to our facility after an intentional overdose of extended‐release diltiazem, with coingestion of clinically insignificant amounts of clonazepam and acetaminophen. It was estimated she took 7.4 g of extended‐release diltiazem. The patient was initially hemodynamically stable, but within 10 hours she had profound bradycardia and hypotension. Refractory shock ensued despite aggressive therapy with calcium gluconate infusion, atropine, high‐dose insulin/dextrose infusion, glucagon infusion, and supratherapeutic doses of 5 vasopressors. She was requiring 1000 mL/hour of fluid with the many continuous infusions she was receiving while making only 10 mL/hour of urine. On day 2 of admission slow continuous ultra filtration (SCUF) was started for volume extraction. After 2 days she was switched to continuous venovenous hemodiafiltration (CVVHDF). Within 8 hours of SCUF initiation, the vasopressor requirements began to decline. On day 2 postoverdose, serum diltiazem level was 1400 ng/mL, with the therapeutic range being 50‐200 ng/mL. On day 4, serum concentration had decreased to 300 ng/mL, and the ultrafiltrate from the CVVHDF had a concentration of 110 ng/mL. Extraction of diltiazem on CVVHDF was further confirmed on day 6 with serum and ultrafiltrate levels. Because of testing limitations, quantification of potentially active diltiazem metabolites was not possible.
Calcium channel blocker (CCB) overdose remains a significant problem in health care, with more than 10,000 cases annually in the United States. In the setting of toxic levels, the pharmacokinetics of CCB metabolism are altered by several mechanisms that prolong their half‐life and subsequently their toxicity; these effects are most pronounced with extended‐release formulations. It has been suggested that because of the propensity of CCBs to bind protein, they are not successfully removed with dialysis. Our case provides observational and objective evidence that diltiazem is removed by SCUF/CVVHDF. As the data were collected retrospectively, the total amount of diltiazem extracted is unknown. Furthermore, the active metabolites of diltiazem may have also been removed on the SCUF/CVVHDF. The 2 data sets collected in this case would suggest that the rate of extraction of diltiazem is directly related to the serum concentration and flow rate, however, further analysis is necessary.
CCB overdose is a clinical scenario frequently encountered in hospital medicine. This is the first case in which removal of diltiazem by SCUF/CVVHDF has been reported. In patients with severe diltiazem toxicity, CVVHD may be considered an adjunctive therapy. Until more data are obtained, this would be most appropriate when there are additional indications for CVVHD.
J. Patterson, none; M. Craft, none; O. Rahman, none; R. Mainali, none.